Illinois, 2009

Hail in Illinois, July 11, 2009

July 11, 2009 · NWS LOT · 2 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northern Illinois during the early morning hours of July 11th producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the early morning hours of July 11th producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 2:06 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 11, 2:06 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
306 AM CDT SAT JUL 11 2009

.DISCUSSION...
304 AM CDT

QUESTIONS FOR THE WEEKEND MAINLY INVOLVE SHOWER AND THUNDERSTORM
CHANCES...PLUS SOME MINOR DECISIONS ABOUT MAX TEMPERATURES.  FOR THE
MOST PART HAVE DECIDED TO FOLLOW GFS/NAM MOS TRENDS WHICH ACTUALLY
CONVEY THE TIMING AND UNCERTAINTIES FAIRLY WELL.

BEST THUNDERSTORM CHANCES THIS WEEKEND PROBABLY WILL OCCUR THIS
MORNING AS A RESULT OF THE COLD FRONT AND TSRA NOW ON OUR DOORSTEP.
WITH 1000-2000 J/KG OF CAPE AND DECENT 40-50 KTS OF 0-6KM
SHEAR...SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS
WILL CONTINUE TO BE A POSSIBILITY THIS MORNING.  EXPECT THIS
CONVECTION TO CLEAR MOST OF THE AREA BY MID AFTERNOON AS THE FRONT
MOVES AWAY TO THE SOUTHEAST.  NEXT BEST CHANCE COMES SUNDAY
NIGHT IN CONJUNCTION WITH A SHORTWAVE ALOFT AND A WARM FRONT TO OUR
SOUTH.  OTHERWISE WE APPEAR TO BE POSITIONED BETWEEN MORE FAVORABLE
THERMODYNAMICS UNDER THE UPPER LEVEL RIDGE TO OUR SOUTH AND BETTER
DYNAMICS WITH THE UPPER LEVEL LOW TO OUR NORTH.

NAM AND GFS MOS LOW TEMPERATURES ARE IN DECENT AGREEMENT THROUGH THE
NEXT 2-3 DAYS.  MAX TEMPERATURE GUIDANCE IS ANOTHER STORY...WITH
DIFFERENCES OF 4-7 DEGREES THROUGH THIS PERIOD.  A SIMPLE AVERAGE
WOULD GIVE VALUES CLOSE TO CLIMATE FOR THIS TIME OF YEAR...SO WE ARE
NOT DEALING WITH ANYTHING TOO RADICAL.  GFS MOS GENERALLY IS COOLER
TODAY WHILE NAM MOS IS COOLER ON SUNDAY AND MONDAY.  WILL GO WITH AN
AVERAGE FOR TODAY AND THEN LEAN TOWARD COOLER NAM GUIDANCE...
ESPECIALLY FOR MONDAY AFTERNOON WITH NAM/GFS BOTH SHOWING LIGHT
NORTHEASTERLY FLOW OFF THE LAKE.

NO CHANGES IN THIS FCST PACKAGE PAST TUESDAY...BUT GFS AND ECMWF ARE
SIMILAR IN BRINGING A SFC LOW INTO WI/MN BY EARLY WEDNESDAY WITH A
COLD FRONT TRAILING SW ACROSS IA INTO MO.  BOTH MODELS SHOW THE
FRONT PASSING THROUGH OUR AREA BY 00Z THURS.

LENNING

&&

.AVIATION...

06Z TAFS...TWO ISSUES OF CONCERN FOR THE REMAINDER OF THE
OVERNIGHT HOURS.

THE INITIAL CONCERN WILL FOCUS ON VISIBILITY. UNDER LIGHT
WINDS...MOSTLY CLEAR SKIES...AND AMPLE SFC BASED MOISTURE...ALL
SITES ARE SEEING VISIBILITY REDUCED IN HZ/BR. AS PER USUAL...DPA
IS DROPPING LOWER THAN THE OTHER SITES...AND SHOULD MAINTAIN 1 TO
2 SM VIS THROUGH THE NIGHT. ORD/MDW SHOULD REMAIN IN MVFR RANGES
DUE TO A GREATER URBAN HEAT ISLAND INFLUENCE. THE RFD AREA HAS
CONSIDERABLY MORE CLOUD COVER...SO DO NOT EXPECT VIS TO DROP AS
LOW...PERHAPS ONLY OCNL 4-5SM.

THE OTHER CONCERN FOCUSES ON PCPN POTENTIAL WITH THE COLD FRONT
DROPPING SWD THRU WI AND THE UPPER MS VLY. LATEST RADAR IMAGERY
INDICATES BKN CONVECTIVE ACTIVITY ALG THE FRONT. THE BIG QUESTION
IS WHETHER THERE IS ENOUGH SUPPORT TO KEEP THE TS GOING AS THE
FRONT MOVES THRU NRN IL. LATEST MODEL GUIDANCE SUGGESTS THAT
THERE SHOULD BE ENOUGH INSTABILITY TO KEEP SHOWERS AND TS GOING
THROUGH THE TIME OF THE FRONTAL PASSAGE...NOW TIMED TO OCCUR BTWN
09-12Z...BUT THE COVERAGE OF TS IS STILL QUESTIONABLE. GIVEN THAT
THE FROPA IS OCCURRING AT A DIURNALLY UNFAVORABLE TIME...WILL ONLY
GO WITH A VCTS GROUP WITH TEMPO SHRA. WILL MONITOR THE PCPN
EVOLUTION CLOSELY SHOULD THE LINE OF SHRA/TSRA ALG THE FRONT SHOW
BETTERS SIGNS OF CONSOLIDATION INTO A SOLID LINE.

FOLLOWING THE FROPA...THE REMAINDER OF THE DAY SHOULD BE QUIET
WITH QUICKLY CLEARING SKIES AND NWLY WINDS ARND 10KT. AS HIGH
PRESSURE BUILDS ACROSS THE UPPER MIDWEST LATER THIS
EVENING...WINDS SHOULD BECOME LIGHT WITH CLEAR SKIES.

KREIN

&&

.MARINE...
141 PM CDT

THE LARGE AREA OF LOW PRESSURE CENTERED OVER WESTERN HUDSON BAY
WILL CONTINUE TO SLOWLY MOVE EASTWARD...DRAGGING A COLD FRONT DOWN
LAKE MICHIGAN AND INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA
TODAY. NORTHWEST WINDS OF 10 TO 15 KNOTS WILL BEGIN TO SUBSIDE AND
BECOME VARIABLE IN DIRECTION THIS EVENING AS HIGH PRESSURE OVER
THE NORTHERN PLAINS BUILDS EAST ACROSS THE UPPER MISSISSIPPI
VALLEY AND WESTERN LAKES TONIGHT. HIGH PRESSURE WILL CONTINUE TO
PREVAIL ACROSS LAKE MICHIGAN THROUGH EARLY NEXT WEEK...KEEPING
WINDS RELATIVELY LIGHT AND WAVES GENERALLY LESS THAN 1 FOOT.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 10, 8:08 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
908 PM CDT FRI JUL 10 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
908 PM CDT FRI JUL 10 2009 /1008 PM EDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A CHANCE OF THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
    HEAVY DOWNPOURS WITH MINOR LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORM CHANCES WILL INCREASE FROM NORTHWEST TO SOUTHEAST
  OVERNIGHT...STARTING OVER FAR NORTHERN ILLINOIS AFTER
  MIDNIGHT...WITH THE CHANCE OF THUNDERSTORMS SPREADING SOUTH INTO
  CENTRAL ILLINOIS INTO NORTHWEST INDIANA PRIOR TO SUNRISE.

  DISCUSSION:

  A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT BRINGING WITH
  IT A CHANCE OF THUNDERSTORMS. ONLY ISOLATED THUNDERSTORMS HAVE
  DEVELOPED ALONG THE FRONT AS OF MID EVENING AND THUNDERSTORM
  CHANCES DO APPEAR TO BE DECREASING FOR TONIGHT. HOWEVER...GIVEN
  THE WARM AND HUMID AIRMASS IN PLACE THERE DOES REMAIN SOME
  POTENTIAL FOR SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT
  AS IT MOVES ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS SATURDAY.

  THERE ALSO IS A CHANCE OF THUNDERSTORMS FAR SOUTH LATE SUNDAY
  INTO MONDAY AND REGION WIDE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-120215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
908 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT...WITH ANY
THUNDERSTORM THAT DOES DEVELOP HAVING SOME POTENTIAL TO PRODUCE
WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE INTO EARLY SATURDAY.

THERE IS ALSO A PERIODIC CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
908 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO THE
OVERNIGHT WITH SOME STORMS POSSIBLY PRODUCING WIND GUSTS OF 35
KNOTS OR HIGHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE INTO EARLY SATURDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Du Page

When
July 11, 3:25 AM CST to 3:26 AM CST
Where
Du Page County, Carol Stream
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.920, -88.130

Hail, Du Page

When
July 11, 3:26 AM CST to 3:28 AM CST
Where
Du Page County, Glen Ellyn
Measured
1.5 in hail
Reported by
Public
Coordinates
41.880, -88.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186138, 186139.